Hail, Madison
- When
- March 28, 4:25 PM CST
- Where
- Madison County, 0.59 mi W of North Zulch
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.920, -96.110
Golfball sized hail was observed approximately 12 miles west of Madisonville.
Late afternoon through early evening showers and thunderstorms developed and produced several large hail reports and some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Late afternoon through early evening showers and thunderstorms developed and produced several large hail reports and some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 28, 4:21 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 PM CDT FRI MAR 28 2014
.UPDATE...
QUICK UPDATE TO ADD MENTION OF SEVERE THUNDERSTORM WATCH 39 WHICH
WILL INCLUDE THE HOUSTON METRO AREA THIS EVENING. 38
&&
.PREV DISCUSSION... /ISSUED 328 PM CDT FRI MAR 28 2014/
DISCUSSION...
AT 2 PM...A WEAK SURFACE LOW WAS LOCATED OVER CENTRAL TEXAS WITH A
WARM FRONT TO THE NORTHEAST...A DRY LINE EXTENDING SOUTH TOWARD
LAREDO AND A COLD FRONT EXTENDING WEST TOWARD THE BIG BEND.
CONVECTION HAS FIRED IN CENTRAL TEXAS THIS AFTERNOON BUT COVERAGE
REMAINS LIMITED. A SOUNDING FROM TEXAS A&M SHOWS A DECENT CAP
BETWEEN 900-800 MB AND CONSIDERABLE DRY AIR AT 800 MB. LOOKS LIKE
TEMPS WILL NEED TO WARM TO AROUND 86 DEGREES TO BREAK THE CAP.
CONVECTION OVER CENTRAL TEXAS WILL CONTINUE TO PUSH EAST AND COULD
HOLD TOGETHER AND MOVE ACROSS THE NORTHERN THIRD OF SE TX. THE
RAP...TEXAS TECH WRF AND HRRR ALL ARE SUPPORTIVE OF CONVECTION
MOVING ACROSS THE NORTH PART OF SE TX THIS EVENING BUT ALL THREE
MODELS HAVE BEEN TOO AGGRESSIVE WITH RAIN CHANCES YESTERDAY AND
AGAIN TODAY. WILL GO WITH LIKELY POPS OVER THE NORTH AND CHANCE
POPS CENTRAL. WILL MENTION SOME STORMS SEVERE OVER THE NORTH.
DENSE SEA FOG CONTINUES ALONG THE COAST. WEB CAMS AND SFC OBS CONT
TO SHOW DENSE SEA FOG IMPINGING ON THE COAST AND OFFSHORE. WILL
PROBABLY NEED A DENSE FOG ADVISORY TONIGHT FOR THE COASTAL
COUNTIES THROUGH 06Z. THE RAP AND GFS ARE FASTER WITH A COLD FRONT
TONIGHT AND IT APPEARS THAT THE FRONT WILL CLEAR THE COAST CLOSER
TO 06Z THAN 12Z SAT. ONCE WINDS GO OFFSHORE...DRIER AIR WILL
FILTER IN AND THE FOG WILL BEGIN TO DISSIPATE. HIGH PRESSURE WILL
DOMINATE SATURDAY AND SUNDAY WITH SEASONAL TEMPS AND PLENTY OF
SUNSHINE.
CLOUDS WILL RETURN LATE SUNDAY NIGHT AND PERSIST THROUGH MUCH OF
THE WEEK AHEAD AS HIGH PRESSURE DRIFTS EAST AND ONSHORE WINDS
PREVAIL. FCST SOUNDINGS SHOW SATURATION BENEATH A CAP SO FEEL
SOME STREAMER SHOWERS WILL BE POSSIBLE STARTING TUESDAY AND
CONTINUING THROUGH FRIDAY. TEMPERATURES WILL ALSO BE MILDER NEXT
WEEK WITH HIGHS NEAR 80 AND LOWS IN THE MID 60S. SOME DIFFERENCES
WITH REGARD TO TIMING OF DISTURBANCES EMBEDDED IN THE UPPER FLOW
SO WILL KEEP RAIN CHANCES ON THE LOW SIDE FOR NOW. GFS/ECMWF WITH
THE TIMING OF THE NEXT COLD FRONT EITHER NEXT FRIDAY OR SATURDAY.
43
MARINE...
DENSE SEA FOG TO BE THE MAIN ISSUE TONIGHT AS THE NEARSHORE DENSE
DECK CREEPS BACK ONTO THE COAST IN THE COMING HOURS. ANOTHER DENSE
SEA FOG ADVISORY LIKELY IN THE HOURS LEADING UP TO THE COLD FRONT
THAT IS TIMED TO REACH THE SHORELINE AROUND MIDNIGHT...OR SHORTLY
THEREAFTER. THIS FRONTAL PASSAGE WILL SCOUR OUT THE LOWER LEVEL
MOISTURE AND RESIDENT FOG AND CLEAR SKIES THROUGH EARLY SATURDAY
MORNING. LIGHT RAIN OR DRIZZLE WILL ACCOMPANY THIS FOG. POST-FRONTAL
NORTHERLIES OVER THE FAR OFFSHORE WATERS WILL LIKELY INCREASE TO
SCEC CRITERIA FOR A SHORT WHILE SATURDAY MORNING...GENERALLY 15
KNOTS OR LESS OVER THE BAYS AND NEARSHORE WATERS WITH OCCASIONAL 15-
20KT GUSTS OVER A SLIGHT CHOP. AS HIGH PRESSURE MOVES ACROSS FROM
WEST-TO-EAST...LIGHT EASTERLIES WILL SLOWLY VEER SOUTHEASTERLY BY
SUNDAY NIGHT. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 52 78 49 76 53 / 60 10 10 10 0
HOUSTON (IAH) 58 79 52 77 55 / 40 10 10 10 0
GALVESTON (GLS) 64 74 59 73 60 / 20 10 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 4 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING ZONES: WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...38HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 AM CDT FRI MAR 28 2014 TXZ163-164-176>179-195>198-291015- BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY- WALKER-WASHINGTON- 505 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THE APPROACH AND PASSAGE OF ANOTHER STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. INSTABILITY IS FORECASTED TO BE STRONGER TODAY AND UPPER LEVEL DYNAMICS ARE MORE FAVORABLE FOR SEVERE WEATHER THAN YESTERDAY. THE PRIMARY SEVERE WEATHER HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR FRIDAY AFTERNOON. TXZ199-200-210>214-226-227-235>238-291015- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS- JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER-WHARTON- 505 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SOME DENSE FOG HAS FORMED THIS MORNING AND WILL LIKELY STICK AROUND UNTIL AN HOUR OR TWO AFTER SUNRISE. THE APPROACH AND PASSAGE OF ANOTHER STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. INSTABILITY IS FORECASTED TO BE STRONGER TODAY AND UPPER LEVEL DYNAMICS ARE MORE FAVORABLE FOR SEVERE WEATHER THAN YESTERDAY. THE PRIMARY SEVERE WEATHER HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR FRIDAY AFTERNOON. GMZ330-335-350-355-370-375-291015- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 505 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT WARM AND MOIST AIR FLOWING OVER COOLER SHELF WATERS HAS ALLOWED DENSE FOG TO FORM THIS MORNING. THE THREAT OF FOG WILL CONTINUE THROUGH SATURDAY MORNING UNTIL THE PASSAGE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
453 PM CDT FRI MAR 28 2014
TXZ163-176-177-195-196-198-282230-
GRIMES TX-BURLESON TX-MADISON TX-HOUSTON TX-WALKER TX-BRAZOS TX-
453 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOUSTON...NORTHERN
BRAZOS...MADISON...NORTHWESTERN WALKER...NORTHWESTERN GRIMES AND
NORTHERN BURLESON COUNTIES UNTIL 530 PM CDT...
AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF MADISONVILLE...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BRYAN...CROCKETT...MADISONVILLE...AUSTONIO...
GRAPELAND...LOVELADY...BEDIAS...KURTEN...LATEXO...WIXON VALLEY...
MIDWAY...IOLA AND NORTH ZULCH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY AFTERNOON FOR .
LAT...LON 3100 9549 3090 9565 3074 9602 3066 9662
3074 9647 3085 9639 3096 9626 3109 9597
3109 9577 3113 9577 3116 9573 3120 9575
3127 9573 3132 9566 3142 9571 3151 9572
3158 9532
TIME...MOT...LOC 2152Z 267DEG 58KT 3100 9614The national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball sized hail was observed approximately 12 miles west of Madisonville.
Quarter sized hail was observed just off to the east northeast of Madisonville.
Numerous trees were downed across northern parts of Walker County, especially north of the Huntsville area.
Marble sized hail was observed on the south side of Huntsville.
Quarter sized hail was observed in Livingston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497909, 497910, 497912, 498109, 497911.